I've been taking sumatripitan for eight years and my doctor quit prescribing it because of my age. I am 56. I take naproxen daily for my back but it doesn't help with migraines. Also can't take excederine migraine because of the aspirin. When i get these they last about four days. I wish she hadnt stopped my meds because the sumatripitan was working great for me! Thank you for any help
Sumatriptan - Is there any OTC migraine medicine as good as sumatripitan?
Question posted by Tweety60 on 9 Aug 2016
Last updated on 22 August 2018 by Morry
I am 73 years old and have had recurrent migraine since 1997 when I had Radiosurgery for an AVM which seems to have started these migraines. My Doctor tried all the prophylactic meds we knew of then with no success. I also took Paracetamol, Aspirin, Ibuprofen and Codeine based meds which gave little relief. Then in 2001 he gave me Sumatriptan which was only sold under the brand name of Imigran at that time. Being reluctant to take the whole 50mg tablet at first I tried 25 mg and lo and behold within 40 minutes it worked. I have since been on Sumatriptan for 17 years now as these migraines recur 3-4 times a week, At age 73 I would be in constant pain if my Doctor didn't have the understanding to prescribe these for me. I understand that the drug leaflet advises precautions with us seniors but as long as you are reasonably fit there is no good reason to not be given Sumatriptan.
I have researched this matter myself and have not been able to find any serious problems or mortality associated with the use of this particular medication with older people. I consider Viagra to be more dangerous and they seem to be happy to prescribe this...
Hope this helps and remember this is based on my personal experience and views only.
(Depending on where you are you may be able to buy this without prescription if you look for it.)
I can't tolerate aspirin either and have had migraines forever. If I wake up with a real pounder, Imitrex is the only option. By then I already have nausea so coffee isn't an option. Coke is a bit of a relief. If I'm awake and the onset is gradual, I can do Excedrin Migraine. For some reason the ASA doesn't bother me as it's a fairly low dose and there are so many other upsetting things going on. Imitrex actually takes away the nausea from my headache. You could try taking caffeine and Tylenol. I know it's not recommended but if it's absolutely not tolerable, I press on the carotid artery in my neck (where you feel a pulse on the left side of your thorax.) I am 65 and I have a small heart condition but the docs have always prescribed it pretty freely. I just know to sit quietly as it takes effect. Nothing strenuous. Not easy... good luck with that.
You said "can't take Excedrin migraine because of the aspirin", I just take the "Tension Headache" excedrin or copy cats, "Tension headache" version is no magic brew just for tension headaches as they'd love you to think, it just means "no aspirin" nowadays - just check the ingredients. For who knows why it's a little harder to find, but Target and even Dollar Tree stock their generic brands.
These have only caffeine and acetaminophen (aka Tylenol). Works for me for migraines just as good as regular with aspirin does (I can take either)
Another pain pill that works well for migraines is Maxalt. When I read about Sumatriptan it says to let your doctor know about a whole lot of conditions, including "if you are a woman who is past menopause". However I am 64 years old and my doctor has no problem with me taking it for my migraines, but no more than 3 days a week. If you were taking it daily, then that should be a problem. If you take any pain reliever more than 3 days a week, then you risk rebound migraines, so I wonder about the effect of your Naproxen. Maybe it's not one that is considered a problem for that. FYI, Naproxen increases your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Naproxen may also cause stomach or intestinal bleeding, which can be fatal. BTW, my doctor put me on 4 tablets of B2 a day which the reports say that it cuts the number of days with migraines in half.
Also I take Petadolex (an herbal) which has helped. Plus I take Magnesium and COQ10. But what has helped me the most--it has almost completely stopped my migraines is acupuncture. Good luck. Migraines are the worst.
You could try talking to your doctor about doing a compounded version of sumatriptan where you apply it topically to the back or your scalp. I work at a compounding pharmacy and ran into a similar situation with an older woman and talked to the provider and switched the medication to the compounded cream version and it worked well for her. There are also other medications that you could try as a compounded version that may help with migraines. It would be worth talking to your doctor about these types of options. If you have questions or need information on what to talk to your doctor about let me know. I don't mind giving you some information on what you could try.
Tweety60; I agree with best, You should talk to the doctor about other medications to prevent migraines there are several other types of medications that you can take daily to help those of us the suffer from chronic migraine problems. there is more than one way to do this. If your doctor won't help you then it's time you see another doctor. or at least go to a doctor that works with just Migraine problems.
My opinion is NO. Unfortunately there is nothing over the counter as good as Sumatriptan/Imitrex.
Unless you have cardio side effects such as high blood pressure, heart palpitations etc. I would ask your doctor for a Sumatriptan prescription.
I myself take Sumatriptan subcutaneously. If I have a migraine, it takes an injection only 10 to 12 minutes
before I feel relief.
Finally, if you're unable to get a prescription for Sumatriptan and must rely on OTC migraine med's keep in mind a good amount of the them contain caffeine. Caffeine itself is a powerful ingredient that taken in large doses can cause multiple issues. i.e. cause shaking, irritability & keep you awake.
Before making "any" decisions I would consult a doctor, for it is they who have the knowledge.
Best of luck!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.